[Skip to Content]
[Skip to Content Landing]
Original Articles
May 1958

The Toxic Action of Some Compounds on the Inner Ear and Its Central Vestibular Connections: An Experimental Investigation with Reference to Nitrogen Mustards and Sodium Arsanilate (Atoxyl)

Author Affiliations

Stockholm
From the Ear, Nose and Throat Department (Head: Prof. T. Skoog, M.D.), Karolinska Sjukhuset.

AMA Arch Otolaryngol. 1958;67(5):546-552. doi:10.1001/archotol.1958.00730010560008
Abstract

Both the peripheral and the central part of the vestibular apparatus can be specifically affected by a number of substances, chief among which are perhaps arsenical compounds, streptomycin, and nitrogen mustards. As early as 1907 Ehrlich, who at the time was investigating the action of various arsenical chemotherapeutic agents upon trypanosomes, observed a peculiar symptom in mice following injection of arsacetin, an arsenic derivative. In his experiments he used 1 cc. of a 1:166 solution of arsacetin, and found incidentally that some of the mice injected in this way developed waltzing symptoms highly reminiscent of Japanese waltzing mice. On elevation of the dose to 1 cc. of a 1:30 solution, the symptoms occurred regularly and could have a duration of eight to nine months. Ehrlich did not study any lesions that arsacetin might have produced. Röthig (1909), on the contrary, made a detailed histologic examination of the central portion of

×